Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 7, NWS Riverton, WY

June 2, 2002Big Horn County, Washakie County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 2, 2002, 12:36 PM MDT for Big Horn County, Washakie County, Wyoming. It was in force for 54 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 2002, 12:36 PM MDT (18:36 UTC)
Expired
Jun 2, 2002, 1:30 PM MDT
In force
54 min
Issued by
NWS Riverton, WY
Area
Whole counties

Counties Big Horn County, WY, Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 138 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 12:39 PM MDTHail 1Worland, WY
Jun 2, 12:40 PM MDTHail 0.75Worland, WY
Jun 2, 12:55 PM MDTHail 0.75Worland, WY
Jun 2, 1:24 PM MDTHail 1.75Ten Sleep, WY
Jun 2, 1:27 PM MDTHail 0.75Ten Sleep, WY
Jun 2, 1:30 PM MDTHail 1Ten Sleep, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2002-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2002-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1706 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

127 
WUUS55 KRIW 021836
SVRRIW
WYC003-043-021930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
1235 PM MDT SUN JUN 2 2002

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BIG HORN COUNTY IN NORTH CENTRAL WYOMING   
  NORTHERN WASHAKIE COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 130 PM MDT

* AT 1235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES WEST OF WORLAND...MOVING NORTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WORLAND AROUND 1255 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO 1.5 INCHES IN DIAMETER.
 WINDS UP TO 60 MILES AN HOUR.
 VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
 FREQUENT CLOUD-TO-GROUND LIGHTNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. TORRENTIAL RAINS FLOOD ROADS QUICKLY...NEVER ATTEMPT TO
CROSS WATER FLOWING OVER A ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.

$$
LAT...LON 4416 10848 4385 10813 4392 10770 4425 10765
          4428 10808

SKRBAC

WCJIN-WYNW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:23 AM MDT, 9 hours 13 minutes earlier.

Area forecast discussion, Jun 2, 3:23 AM MDT, 9 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
323 AM MDT SUN JUN 2 2002

A DECENT AMOUNT OF LOW TO MID CLOUDS IN THE FAR WEST...WITH A
SMATTERING OF MAINLY MID AND HIGH ELSEWHERE.  UPPER TROF NOW IN THE
INTERMOUNTAIN REGION WITH NICE SHORTWAVE AT THE BASE MOVING INTO
SOUTHERN NEVADA.  THIS APPEARS TO HEADED FOR WESTERN WYOMING FOR
THIS AFTERNOON...WITH PRIMARILY NVA FARTHER EAST.  BUT MOST OF THE
AREA WILL BE RATHER UNSTABLE ONCE AGAIN WITH BEST CHANCE FOR STRONG
TO SEVERE STORMS APPARENTLY FROM THE BIG HORNS INTO EAST JOHNSON
COUNTY AND SOUTH THROUGH CASPER.  THIS IS AREA PROGGED TO BE THE
MOST UNSTABLE...WITH NICE LOW LEVEL CONVERGENCE/UPPER LEVEL
DIVERGENCE PAIRING...AND THETA-E RIDGING.  700MB TROF ALSO OVER THE
AREA TODAY TO ADD TO THE MIX.  SPC DOES HAVE SLIGHT RISK AREA JUST
POKING INTO EAST JOHNSON COUNTY FOR TODAY.  THUS LOOKS LIKE ANOTHER
ROUND FAIRLY SIMILAR TO YESTERDAY.  SURFACE COLD FRONT STILL
EXPECTED TO MOVE THROUGH THE AREA THIS EVENING IN THE NORTH AND
TONIGHT FARTHER SOUTH.  BEHIND THE FRONT WIND VEERS TO NORTHEAST AND
REMAINS SO MONDAY FROM BUFFALO AND CASPER OVER THROUGH RIVERTON AND
LANDER.  SO EXPECTING CONVECTION TONIGHT TO GIVE WAY TO STRATIFORM
RAIN IN THOSE SPOTS MONDAY.  MONDAY NIGHT SURFACE HIGH PRESSURE
BECOMES FIRMLY ESTABLISHED WHILST THE UPPER TROF AXIS MOVES EAST OF
THE AREA BY TUESDAY MORNING.  SO WILL GO WITH DECREASING CLOUDS MOST
AREAS MONDAY NIGHT...AND PARTLY TO MOSTLY SUNNY TUESDAY WITH SOME
INSTABILITY SHOWERS OVER THE MOUNTAINS A POSSIBILITY.
BACK TO THE SHORTER TERM - HIGHER ELEVATIONS IN THE NORTHWEST
MOUNTAINS LIKELY TO SEE SOME LIGHT SNOW ACCUMULATION TONIGHT AND
MONDAY AS TEMPERATURES DROP.  700MB TEMEPRATURES DIP TO -1 TO -3
TONIGHT AND MONDAY THERE.  MUCH COOLER ALL AROUND MONDAY...
ESPECIALLY UPSLOPE AREAS WHERE LITTLE OR NO SUN IS EXPECTED AND
LIGHT RAIN MAY OCCUR.  RIDGING IS EXPECTED BEGINNING TUESDAY AND
LASTING THROUGH EARLY FRIDAY...WHEN NEXT TROF/FRONT APPROACHES.  SO
A MAINLY DRY PERIOD EXPECTED TUESDAY THROUGH EARLY FRIDAY.

WILL FOREGO ANY FIRE WEATHER HIGHLIGHTS AS COOLER AND MORE MOIST
AIRMASS EXPECTED...ALONG WITH LESSER PREVAILING WIND SPEEDS.

.RIW...NONE.

In the hours before

Special weather statement, Jun 2, 10:46 AM MDT, 1 hour 50 minutes before
WYZ004-005-008-009-015-026>028-022100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1046 AM MDT SUN JUN 2 2002

THE SEVERE WEATHER POTENTIAL ACROSS NORTH CENTRAL AND EAST CENTRAL
WYOMING THROUGH THIS EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY.

DISCUSSION...THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON IN
EAST CENTRAL AND NORTH CENTRAL WYOMING.  THE AIRMASS WILL BE MOIST
AND WITH AFTERNOON HEATING SCATTERED THUNDERSTORMS WILL FORM. ALSO A
WEATHER SYSTEM WILL MOVE ACROSS THE REGION AND THIS MAY AID IN
THUNDERSTORM DEVELOPMENT.  A FEW OF THESE STORMS MAY BECOME STRONG
TO SEVERE...WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS.

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN CENTRAL WYOMING.

JOHNSON...NATRONA...BIG HORN...HOT SPRINGS...WASHAKIE

WCJIN-WYNW-WYNE

AR

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:17 PM MDTSevere Thunderstorm WarningRIWBig Horn58 min
Jun 1, 6:36 PM MDTSevere Thunderstorm WarningRIWSublette, Sweetwater54 min
Jun 1, 6:42 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona48 min
Jun 1, 7:24 PM MDTSevere Thunderstorm WarningRIWFremont, Natrona66 min
Jun 1, 7:41 PM MDTFlash Flood WarningRIWBig Horn4 hr
Jun 2, 1:33 PM MDTSevere Thunderstorm WarningRIWJohnson, Washakie57 min
Jun 2, 2:28 PM MDTSevere Thunderstorm WarningRIWJohnson62 min
Jun 2, 3:33 PM MDTSevere Thunderstorm WarningRIWJohnson27 min
Jun 2, 5:53 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona22 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.